On November 12, 2014, an article was published online about a new condition called Gadolinium-Associated Plaques or GAP. The JAMA Dermatology article by Gathings, Reddy, Santa Cruz, and Brodell is titled, “Case Report/Case Series, Gadolinium-Associated Plaques – A New, Distinctive Clinical Entity”. The full-article is not freely available online at this time; however, the abstract can be found at http://dx.doi.org/10.1001/jamadermatol.2014.2660.
While this case series reports on only 2 patients, its findings are especially significant for patients with normal renal (kidney) function. Both patients had erythematous plaques which were determined to be sclerotic bodies in various stages of calcification. Previously these sclerotic bodies were thought to be associated with NSF (Nephrogenic Systemic Fibrosis) in patients with chronic renal disease after exposure to a Gadolinium-based Contrast Agent (GBCA). The significance of this case series is that neither patient had NSF; while one patient did have renal disease, the other patient did not. However, the patient without renal disease had received 20 mL doses of gadodiamide (Omniscan) for 5 contrast MRIs over the course of 2.5 years which resulted in a cumulative dosage of 100 mL. The patient with renal disease had also received multiple doses of contrast, but the type and amount are unknown. As noted in Background on Risk Factors, cumulative dosage is thought to pose a long-term risk to all GBCA-exposed patients regardless of their level of renal function.
The patient without renal disease (case 1) had an 18-month history of a burning rash on both hands. There were multiple lesions, 0.5-2.0 cm in diameter, on the patient’s hands that were described as “erythematous plaques, some annular” (annular means ring-like).
The patient with renal disease (case 2) had a 2-year history of a slowly enlarging, asymptomatic tan-brown plaque on the right anterior lower leg that was described as “irregular, 2-colored, mottled pigmentation”.
The authors concluded that “both multiple and solitary plaques in association with the distinctive histopathologic findings of sclerotic bodies with various stages of calcification should lead to a consideration of GAP and prompt questions about gadolinium exposure.” They noted that this “can occur in the absence of renal disease (case 1) and with renal disease (case 2), but in both cases, without evidence of NSF”.
If you have any new or unusual skin changes since your contrast-enhanced MRI or MRA, you should speak with your doctor about having a biopsy of an affected area. Your dermatologist can refer to the article for complete information on the various stains performed; 8 special stains were done with the tissue taken from the patient without renal disease. If you have already had skin biopsies since your contrast procedure(s), ask your dermatologist if additional testing can be performed from your remaining biopsy block.
Gadolinium-Associated Plaques or GAP may prove to be the first gadolinium-related diagnosis for patients with normal renal function and no clinical features of NSF. We now need to determine what is happening on the inside of GBCA-exposed patients without renal disease.